Alert archive / Oregon / High Wind Watches in 2015
High Wind Watch 13, NWS Medford, OR
NWS Medford, OR issued this high wind watch at Dec 19, 2015, 3:42 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 20, 2015, 1:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 19, 2015, 3:42 AM PST (11:42 UTC)
- In effect from
- Dec 20, 2015, 1:00 AM PST
- Expired
- Dec 19, 2015, 3:15 PM PST
- In force
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 11.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- -88 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
852 WWUS76 KMFR 191142 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 342 AM PST SAT DEC 19 2015 ORZ021-022-192345- /O.NEW.KMFR.HW.A.0013.151220T0900Z-151220T1800Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- INCLUDING THE CITIES OF...NORTH BEND...BANDON...PORT ORFORD... GOLD BEACH 342 AM PST SAT DEC 19 2015 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY MORNING... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY MORNING. * WINDS: SOUTH WINDS 35 TO 45 MPH WITH GUSTS TO 60 MPH. * TIMING: WINDS INCREASE LATE TONIGHT WITH THE STRONGEST WINDS NEAR SUNRISE. * LOCATIONS INCLUDE: NORTH BEND...BANDON...PORT ORFORD...GOLD BEACH. * IMPACTS: STRONG WINDS WILL AFFECT TRAFFIC ON HIGHWAY 101...ESPECIALLY HIGH PROFILE VEHICLES. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ SVEN
1 follow-up statement
967 WWUS76 KMFR 192315 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 315 PM PST SAT DEC 19 2015 ORZ021-022-200015- /O.CAN.KMFR.HW.A.0013.151220T0900Z-151220T1800Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 315 PM PST SAT DEC 19 2015 ...HIGH WIND WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE HIGH WIND WATCH. COASTAL WINDS WILL BE STRONG SUNDAY MORNING BUT NOT STRONG ENOUGH TO REACH WARNING LEVELS. SOUTH WIND GUSTS ARE FORECAST TO PEAK AT 35 TO 55 MPH WITH THE STRONGEST WINDS AT HEADLANDS. $$ DW
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high wind watch went out at Dec 18, 8:00 PM PST, 7 hours 42 minutes earlier.
Area forecast discussion, Dec 18, 8:00 PM PST, 7 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
800 PM PST FRI DEC 18 2015
.DISCUSSION...19/00Z NAM IN. 19/00Z GFS IN THROUGH 84HR.
THE NORTHERN HEMISPHERIC PATTERN SHOWS A 5 WAVE PATTERN AROUND
THE GLOBE...THAT WILL MORPH INTO A 4 WAVE PATTERN BY MONDAY...THEN
BACK TO A 5 OR 6 WAVE PATTERN FROM WEDNESDAY ON. ALL OF THESE ARE
GENERALLY PROGRESSIVE PATTERNS...SO THE ACTIVE WEATHER PATTERN
WILL PERSIST OVER THE AREA THROUGH NEXT WEEKEND.
A STRONG FRONT IS NOW MOVING OFF THE THE EAST OF THE MEDFORD
CWA...BUT THE LONG WAVE PARENT TROUGH REMAINS OFFSHORE. SHORT
WAVES EJECTED BY THE TROUGH WILL CONTINUE TO MOVE THROUGH THE AREA
TONIGHT INTO SATURDAY...BRINGING ROUNDS OF SHOWERS TO THE AREA.
HOWEVER...THIS ACTIVITY WILL BE LIGHT COMPARED TO THAT ASSOCIATED
WITH THE FRONT. SNOW LEVELS WILL BE AROUND 2500 FEET.
THE LONG WAVE TROUGH WILL MOVE THROUGH THE AREA SATURDAY AFTERNOON
AND EVENING...AND A WEAK RIDGE WILL BRIEFLY BUILD INTO THE AREA
SATURDAY NIGHT. IT WILL MOVE OFF TO THE EAST SUNDAY MORNING...AND
ANOTHER WEAKER TROUGH WILL MOVE IN. SHOWER ACTIVITY WILL ABATE
SATURDAY...BUT IT WON'T END COMPLETELY. THE NEXT SURFACE FRONT
WILL MOVE ONSHORE EARLY SUNDAY MORNING. IT WON'T BE AS STRONG AS
THE FRIDAY SYSTEM AS MOST OF THE ASSOCIATED ENERGY WILL BE
DIRECTED TO THE SOUTH OF THE AREA. SNOW LEVELS WILL BE BETWEEN
2500 AND 3500 FEET...SO SOME ADDITIONAL PASS LEVEL SNOW
ACCUMULATIONS ARE LIKELY BY SUNDAY NIGHT.
STRONGER RIDGING WILL DEVELOP SUNDAY NIGHT...BUT IT TOO WILL BE
SHORT-LIVED AS STRONG FLOW ALOFT SUPPORTS A VERY FAST-MOVING
PROGRESSIVE PATTERN.
THE REMAINDER OF THE DISCUSSION...COVERING FROM MONDAY ON...IS
TAKEN FROM THE FRIDAY AFTERNOON AFD...WITH SOME MINOR EDITING.
THE MAIN EVENT BEGINS MONDAY MORNING. THE BELT OF WESTERLIES
TO THE NORTH WILL BEGIN TO SLIDE SOUTH...WHILE SHORTWAVE ENERGY
WITHIN THE FLOW APPROACHES THE COAST. THIS SYSTEM WILL HAVE
IMPRESSIVE MOISTURE INFLOW...AND THE WINDS WILL BE PREDOMINATELY
WEST TO EAST. THIS IS A VERY GOOD SCENARIO FOR UPSLOPE
PRECIPITATION PRODUCTION. THE ORIGIN OF THE MOISTURE IS FROM MORE
OF A NORTHERLY DIRECTION THAN A TYPICAL PINEAPPLE EXPRESS TYPE
SYSTEM...AND THEREFORE WILL NOT PRODUCE AS MUCH PRECIPITATION...
BUT IT WILL NOT RAISE SNOW LEVELS AS HIGH EITHER. OVERALL...EXPECT
SIGNIFICANT PRECIPITATION OVER MUCH OF THE AREA...ESPECIALLY THE
COAST AND ALONG THE CASCADES AND OTHER NORTH TO SOUTH ORIENTED
MOUNTAIN RANGES...FOR ROUGHLY 24 TO 36 HOURS BEGINNING MONDAY
MORNING.
SNOW LEVELS AT THE START OF THE PRECIPITATION WILL BEGIN AT AROUND
3000 TO 4000 FEET...THEN RISE TO 5000 TO 6000 FEET BY TUESDAY
MORNING...THEN DROP DOWN TO ABOUT 4000 FEET BEFORE THE BULK OF
THE MOISTURE MOVES OUT OF THE AREA TUESDAY AFTERNOON. THIS MEANS
THAT MOST PASSES WILL BEGIN AS SNOW THEN CHANGE TO RAIN...BUT THE
HIGHER CASCADE PASSES...SUCH AS LAKE OF THE WOODS...DIAMOND
LAKE...AND CRATER LAKE...COULD RECEIVE 2 FEET OR MORE OF SNOW BY
TUESDAY AFTERNOON. SOME OF THE HIGHER PEAKS AND MOUNTAIN LOCATIONS
MAY EVEN GET UP TO 4 FEET BY THE END OF THE EVENT. EAST OF THE
CASCADES...EXPECT 2 TO 4 INCHES IN THE VALLEYS...UP TO A FOOT OR
TWO ALONG THE HIGHER RIDGES.
WHERE AND WHEN IT IS NOT SNOWING...THIS SYSTEM WILL PRODUCE
COPIOUS AMOUNTS OF RAIN...WITH 4 TO 6 INCHES OF RAIN ALONG THE
COAST AND UP TO A FOOT OF RAIN IN THE SOUTHERN COASTAL RANGES.
BETWEEN THE CASCADES AND COASTAL RANGE...VALLEYS COULD RECEIVE 2
TO 3 INCHES OF RAIN...WITH UP TO 6 INCHES IN THE MOUNTAINS.
AMOUNTS WILL BE TOUGHER TO PREDICT EAST OF THE CASCADES...AS
PRECIPITATION WILL CHANGE FROM SNOW TO RAIN AND BACK AGAIN...BUT
OVERALL WATER CONTENT OF BOTH COULD APPROACH AN INCH AND A HALF.
WITH ALL OF THE WATER EXPECTED TO ENTER THE AREA...AND WITH MANY
OF THE RIVERS AND STREAMS ALREADY HIGH TO NEAR BANKFULL...AND
MOST RAIN LIKELY TO RUN OFF OF FULLY SATURATED SOILS...THERE IS
LIKELY TO BE A SIGNIFICANT AMOUNT OF FLOODING ACROSS THE REGION.
NUMEROUS WATCHES AND WARNINGS ARE ALREADY OUT...AND MORE ARE
LIKELY TO COME THROUGH THE WEEKEND. BE AWARE THAT INCLEMENT
WEATHER HAS A HIGH LIKELIHOOD OF DISRUPTING TRAVEL PLANS PRIOR TO
CHRISTMAS. ON THE OTHER HAND...THOSE THAT ENJOY WINTER RECREATION
AROUND THE HOLIDAYS CAN EXPECT SOME OF THE BEST SNOW CONDITIONS IN
THE MOUNTAINS THAN HAVE BEEN SEEN IN SEVERAL YEARS.
PRECIPITATION WILL TAPER OFF THROUGH TUESDAY EVENING AND
OVERNIGHT...BUT SHOWERS ARE LIKELY TO CONTINUE WELL INTO THE
EXTENDED PERIOD. -BPN
LONG TERM DISCUSSION...WEDNESDAY THROUGH FRIDAY. MODELS START THE
EXTENDED PORTION OF THE FORECAST IN GOOD AGREEMENT WITH THE
CONTINUATION OF A SERIES OF SYSTEMS MOVING THROUGH THE REGION IN A
NORTHWESTERLY ZONAL FLOW PATTERN. WEDNESDAY BEGINS WITH THE NOSE OF
A 145KT JET FOCUSED DIRECTLY ON THE REGION. THE AXIS OF THIS JET
THEN MOVES SOUTH INTO CENTRAL CALIFORNIA BY THURSDAY MORNING...
BRINGING THE HEAVIEST PRECIPITATION WITH IT INTO THE LAKE TAHOE
AREA. A NORTHERLY ORIENTED JET WELL OFFSHORE DIGS THE DEEPENING
UPPER LEVEL TROUGH TO THE SOUTH WITH PRECIPITATION MOVING INTO
SOUTHERN CALIFORNIA BY THURSDAY AFTERNOON. WITH THE COLD AIR
SPILLING DOWN INTO THE REGION AS THE UPPER LEVEL TROUGH SNOW
LEVELS COULD BE DOWN TO THE VALLEY FLOORS CHRISTMAS EVE
MORNING...AND WITH EVEN COLDER AIR MOVING IN AFTER THAT ANY SNOW
THAT STICKS WILL REMAIN CHRISTMAS MORNING. -SVEN
&&
.AVIATION...FOR THE 19/00Z TAF CYCLE...A MIX OF MVFR/VFR CEILINGS
AND WIDESPREAD MOUNTAIN OBSCURATION WILL CONTINUE THROUGH THE
EVENING WITH ABUNDANT MOISTURE IN THE LOW LEVELS. ISOLATED AREAS
OF IFR CONDITIONS ARE EXPECTED IN EASTERN SISKIYOU...MODOC...
KLAMATH...AND LAKE COUNTIES AS THE FRONTAL BAND OF
PRECIPITATION...INCLUDING SOME SNOW SHOWERS...LINGERS THERE.
TONIGHT...CONDITIONS WILL DEGRADE MOST PLACES WITH A MIX OF MVFR/IFR
CEILINGS AND VISIBILITIES. KOTH AND MUCH OF THE COAST IS FORECAST TO
REMAIN VFR BUT CONFIDENCE IS LOW ON THAT FORECAST. VALLEY LOCATIONS
SHOULD HOLD ON TO LOWER CONDITIONS THROUGH THE MORNING
BEFORE IMPROVING TO VFR IN THE AFTERNOON.
&&
.MARINE...UPDATED 0240 PM PST FRIDAY 18 DEC 2015...THE COLD FRONT
HAS MOVED INLAND BUT LOW PRESSURE AND SHOWERS WILL CONTINUE OVER THE
WATERS THROUGH SATURDAY. WINDS WILL INCREASE SATURDAY AFTERNOON. A
WARM FRONT WILL MOVE INTO THE AREA SATURDAY NIGHT...BRINGING WITH IT
THE POTENTIAL FOR SOUTHERLY GALES...FOLLOWED BY A COLD FRONT SUNDAY
MORNING. THE DURATION OF ANY GALES SHOULD BE SHORT...ABOUT 6
HOURS...BEFORE WINDS QUICKLY DIMINISH BELOW 20 KT FROM THE WEST. THE
WEATHER PATTERN WILL REMAIN ACTIVE THROUGH NEXT WEEK.
VERY HIGH TIDES ARE EXPECTED DEC 21 THROUGH DEC 27...PEAKING DEC 24.
THIS...IN COMBINATION WITH EXPECTED PERIODS OF LARGE WEST SWELL
ACTIVITY COULD CREATE DANGEROUS BAR CONDITIONS IN LATE DECEMBER.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FLOOD WARNING FOR THE COQUILLE RIVER AT COQUILLE AND THE SOUTH
FORK OF THE COQUILLE AT MYRTLE POINT.
CA...NONE.
PACIFIC COASTAL WATERS...GALE WATCH FROM SATURDAY EVENING THROUGH
SUNDAY MORNING FOR PZZ350-356-370-376.
SMALL CRAFT ADVISORY FROM 4 PM SATURDAY TO 10 AM PST SUNDAY FOR
PZZ350-356-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST SATURDAY
FOR PZZ350-356-370-376.
SMALL CRAFT ADVISORY FROM 4 PM TO 10 PM PST SATURDAY FOR PZZ370.
15/15/15The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 19, 2:31 AM PST | Gale Warning | MFR | 29 hr | |
| Dec 19, 3:37 AM PST | Winter Weather Advisory | MFR | Coos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more | 36 hr |
| Dec 19, 1:00 PM PST | River Flood Watch | MFR | Coos, Curry, Douglas | 21 hr |
| Dec 19, 1:00 PM PST | River Flood Watch | MFR | Curry, Josephine | 20 hr |
| Dec 19, 1:00 PM PST | River Flood Watch | MFR | Coos, Douglas | 25 hr |
| Dec 19, 1:00 PM PST | River Flood Watch | MFR | Coos, Douglas | 25 hr |
| Dec 19, 1:00 PM PST | River Flood Watch | MFR | Coos, Curry, Douglas | 25 hr |
| Dec 19, 1:00 PM PST | River Flood Watch | MFR | Coos, Curry, Douglas | 29 hr |
| Dec 19, 2:40 PM PST | Small Craft Advisory for Hazardous Seas | MFR | 32 hr |
Nearby
High Wind Watches in Oregon, 2015Every high wind watch in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.